Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 120, NWS Tucson, AZ

October 20, 2015Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 20, 2015, 9:43 PM MST for Pinal County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2015, 9:43 PM MST (04:43 UTC)
Expired
Oct 20, 2015, 10:15 PM MST
In force
32 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 4.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2070 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 9:15 PM MST, 28 minutes earlier.

Area forecast discussion, Oct 20, 9:15 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 PM MST TUE OCT 20 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING SLOWLY ACROSS SOUTHERN
ARIZONA WILL CONTINUE TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
AREA-WIDE TONIGHT INTO WEDNESDAY. A DRYING TREND WILL START THURSDAY
INTO THE WEEKEND ALONG WITH WARMER TEMPERATURES.

&&

.DISCUSSION...THE LOW CONTINUES TO PUSH SLOWLY ACROSS SOUTHERN
ARIZONA...STILL WEST OF OUR AREA. REINFORCING ENERGY ROUNDING UNDER
THE BOTTOM OF THE LOW IS NOW LIFTING NORTH INTO THE EASTERN FLANK OF
THE LOW AND INTO OUR AREA OVERNIGHT. WE INCREASED OUR CHANCE OF
STORMS OVERNIGHT AS WE DEFY NORMAL DIURNAL TRENDS WITH A LOW LEVEL
MOISTURE CONVERGENT FIELD AND SOLID DYNAMICS CONTINUING FROM SANTA
CRUZ THROUGH EASTERN PIMA AND INTO PINAL COUNTY TONIGHT. PLEASE SEE
THE PREVIOUS DISCUSSION FOR ADDITIONAL DETAILS.

&&

.AVIATION...VALID THRU 22/00Z.
A LOW PRESSURE SYSTEM WILL BE MOVING ACROSS SRN AZ THRU WEDNESDAY
NIGHT. EXPECT ISOLD TO SCT SHRA/TSRA THROUGH THE PERIOD.21/12Z. SOME
OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40-50
KTS. EXPECT MVFR CONDS WITH STRONGEST TSTMS. SFC WIND AWAY FROM THE
STORMS S-SW AT 10-16 KTS WITH GUSTS UP TO 25 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT INTO
WEDNESDAY AS A LOW PRESSURE SYSTEM MOVES ACROSS THE AREA.  THIS
SYSTEM WILL ALSO BRING COOLER TEMPERATURES AND BREEZY CONDITIONS.
ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY EAST OF TUCSON
ON THURSDAY.  DRY CONDITIONS AND A SLIGHT WARMING TREND WILL RETURN
FRIDAY AND CONTINUE THROUGH THE UPCOMING WEEKEND.  20-FT WINDS WILL
BE SOUTH TO SOUTHWEST AROUND 15 MPH WITH GUSTS TO 30 MPH THIS
AFTERNOON AND EARLY EVENING.  WINDS WILL THEN BE MAINLY TERRAIN
DRIVEN AND LESS THAN 15 MPH INTO THIS WEEKEND.

&&

.PREV DISCUSSION...A NICE TRANSITION SEASON LOW OVER WESTERN AND
SOUTHWESTERN ARIZONA INTO FAR NORTHWEST MEXICO. WATER VAPOR IMAGERY
SHOWING THIS NICELY WITH THE MAIN LOW CENTER NEAR YUMA AND TWO
ADDITIONAL IMPULSES EMBEDDED AROUND THE LOW CENTER. ONE CARVING
SOUTH DOWN THE BACK SIDE AND INTO THE BASE...AND ANOTHER ROTATING UP
INTO THE EAST AND NORTHEAST AREAS OF THE LOW CIRCULATION. WITH VERY
LITTLE HIGHER LATITUDE SUPPORT...THESE FEATURES WILL SLOWLY PHASE
ACROSS THE AREA OVER THE NEXT 48 HOUR. THIS WILL BUCK NORMAL DIURNAL
TRENDS WITH SHOWERS AND THUNDERSTORMS POSSIBLE AT ANY TIME INTO
WEDNESDAY NIGHT. A WEAK MOISTURE CONVERGENT FIELD WILL PUT SANTA
CRUZ AND EASTERN PIMA COUNTY INTO THE ACTION LATE THIS AFTERNOON AND
THIS EVENING.

THE LOW WILL SHEAR INTO THE BASE OF AN APPROACHING TROUGH ON
THURSDAY WITH A DRYING TREND FROM THE WEST.

THE OVERALL LARGE SCALE DRYING TREND WILL THEN CONTINUE INTO THIS
WEEKEND AS A LOW AMPLITUDE RIDGE PHASES IN FROM THE WEST.
AS THIS HAPPENS TEMPERATURES WILL CLIMB BACK ABOVE AVERAGE BY
SATURDAY AND SUNDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEYER/CERNIGLIA

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Oct 20, 9:38 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
938 PM MST TUE OCT 20 2015

AZZ505-210515-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
938 PM MST TUE OCT 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
1015 PM MST...

AT 936 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FRIENDLY CORNERS...MOVING NORTH AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM AS IT APPROACHES I-10 FROM THE SOUTH...WITH POSSIBLE
BLOWING DUST FOLLOWED BY LOCALLY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
ELOY...FRIENDLY CORNERS...PICACHO AND PICACHO PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS. IF DENSE DUST IS OBSERVED ACROSS A
ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO
STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR
FOOT OFF THE BRAKE PEDAL TO ENSURE TAIL LIGHTS ARE NOT ILLUMINATED.

&&

LAT...LON 3271 11128 3252 11139 3252 11159 3275 11163
      3280 11157
TIME...MOT...LOC 0436Z 181DEG 21KT 3258 11149

MEYER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 9:38 PM MSTSpecial Weather StatementTWCPinal37 min
Oct 20, 10:07 PM MSTSpecial Weather StatementTWC38 min
Oct 20, 10:42 PM MSTSpecial Weather StatementTWCCochise33 min
Oct 20, 10:47 PM MSTSpecial Weather StatementTWCPinal43 min
Oct 20, 11:13 PM MSTSpecial Weather StatementTWCCochise47 min
Oct 20, 11:49 PM MSTSevere Thunderstorm WarningTWCCochise26 min
Oct 21, 12:17 AM MSTSpecial Weather StatementTWCCochise28 min
Oct 21, 1:02 AM MSTSevere Thunderstorm WarningTWCCochise, Graham43 min
Oct 21, 2:00 AM MSTSevere Thunderstorm WarningTWCGraham45 min
Oct 21, 3:50 AM MSTSpecial Weather StatementTWC55 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.